Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 252, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 24, 2022, 6:03 PM MST for La Paz County, Maricopa County, Arizona. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2022, 6:03 PM MST (01:03 UTC)
- Expired
- Aug 24, 2022, 7:40 PM MST
- In force
- 97 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties La Paz County, AZ, Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 166 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 168 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2648 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
230
WGUS55 KPSR 250103
FFWPSR
AZC012-013-250515-
/O.NEW.KPSR.FF.W.0252.220825T0103Z-220825T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
603 PM MST Wed Aug 24 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
East Central La Paz County in west central Arizona...
* Until 1015 PM MST.
* At 603 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1.5 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Gladden and Aguila.
This includes the following highways...
US Highway 60 between mile markers 68 and 77.
This includes the following streams and drainages...
Browns Canyon Wash, Bullard Wash, Dead Horse Wash, Tiger Wash,
Pump Mine Wash, Grass Wash, Jackrabbit Wash and Centennial Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3368 11337 3379 11345 3396 11342 3408 11342
3414 11334 3413 11333 3411 11333 3401 11333
3400 11333 3400 11325 3400 11317 3391 11316
3381 11308 3371 11308 3362 11330
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Hirsch1 follow-up statement
744
WGUS75 KPSR 250240
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
740 PM MST Wed Aug 24 2022
AZC012-013-250250-
/O.CAN.KPSR.FF.W.0252.000000T0000Z-220825T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Maricopa AZ-
740 PM MST Wed Aug 24 2022
...FLASH FLOOD WARNING IS CANCELLED FOR MARICOPA AND EAST CENTRAL LA
PAZ COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 100 AM MST for portions of
southwest Arizona and California.
LAT...LON 3368 11337 3379 11345 3396 11342 3408 11342
3414 11334 3413 11333 3411 11333 3401 11333
3400 11333 3400 11325 3400 11317 3391 11316
3381 11308 3371 11308 3362 11330
$$
HirschWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 5:08 PM MST, 55 minutes earlier.
Area forecast discussion, Aug 24, 5:08 PM MST, 55 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 508 PM MST Wed Aug 24 2022 .UPDATE... Updated Aviation .SYNOPSIS... Today is expected to be another active storm day over central and western Arizona and southeast California with some storms producing strong to severe winds and blowing dust. Heavy rainfall and localized flooding will also be possible across southeast California and western Arizona where Flood Watches are in effect for this afternoon and evening. A gradual downtrend in storm chances will then take place into the weekend with rain chances likely ending altogether by early next week. Slightly below normal temperatures are forecast through the weekend before a warming trend begins Monday. && .DISCUSSION... Another active day is expected as strong to severe thunderstorms, particularly across southeast California and southwest Arizona, are expected through the afternoon/evening hours. Currently, visible satellite imagery and radar show thunderstorms generally confined across the high terrain of the northern Baja Peninsula as well as the interior mountains of interior southeast California. Meanwhile across Arizona, CU development continues to increase with thunderstorms mostly confined to the higher terrain/Mogollon Rim at the moment. HiRes guidance once again favors thunderstorm development across the high terrain north and east of the Phoenix area through the rest of the afternoon. Easterly steering flow will be weaker compared to yesterday but expect it to be enough to push isolated to scattered thunderstorms into parts of the lower deserts. The latest NBM PoPs puts thunderstorm chances around 40% this evening across the lower deserts of south-central Arizona, including the Phoenix metro. Primary concerns with the strongest thunderstorms will be isolated strong to severe thunderstorm wind damage, gusty outflow winds capable of generating some blowing dust, and locally heavy rainfall/flash flooding. These thunderstorms will continue in an unstable environment characterized by MLCAPE values upwards of around 1,000-1,500 J/kg as indicated by SPC mesoanalysis. This morning's CIN shown on the 24/12Z PHX sounding is expected to mostly erode away through the afternoon according to modeled soundings and RAP data, though some of the more recent model runs keep slightly higher inhibition in place compared to earlier runs, which would potentially impact thunderstorm development. As of now, the latest HREF and HRRR runs show some activity surviving into parts of the Phoenix area. Across southeast California, southwesterly upper level flow associated with an upper level ridge situated to the southeast of the region over northern Mexico is expected to push the thunderstorms currently along the mountains west and southwest of our CWA into parts of the lower elevations of southeast California over the next several hours. These thunderstorms will move into an increasingly moist and unstable environment characterized by MLCAPE values upwards of 2,000-3,000 J/kg and PWAT values around 2" across southeast California and southwest Arizona. Given the better moisture and instability, heavy rainfall leading to flash flooding will be more likely. HREF suggests upwards of a 50% chance of 3 hour rainfall totals exceeding 1" across in some areas. Given the parameters, a Flood Watch is in effect for much of this area through 1 AM MST/PDT Thursday. Strong to severe thunderstorms will be possible, leading to the potential for damaging winds, blowing dust and perhaps some hail, given the instability in place. HREF indicates about a 50-70% of winds exceeding 35 mph and even a 10% chance for gusts to meet severe criteria. DCAPE values upwards of 1,500 J/kg will support this strong to severe wind potential. Some guidance suggest the idea of merging outflows from activity across southeast California and northern Arizona. This would likely result in additional thunderstorm development. Thunderstorms may linger into the overnight hours before winding down thereafter. .PREVIOUS DISCUSSION... Starting Thursday, the H5 high center is forecast to reform south of our area, leading to an eventual shift in our mid level flow out of the west. There will still be abundant moisture for showers and thunderstorms across the area on Thursday, but with less instability and the steering flow turning westerly the coverage of storms is likely to be far less than today. Westerly flow is expected to increase across the area Friday into Saturday as a fairly strong upper level trough is forecast to move across the Pacific Northwest into the Great Basin. Noticeable drying will start to spread over the area from west to east starting Friday leaving little to no storm chances across California and southwest Arizona. Friday and Saturday may shape up to be quite active across the higher terrain of Arizona with adequate moisture remaining in place for showers and storms, while forced ascent increases over the area as the trough approaches. The stronger winds aloft should also lead to increased shear and the potential for stronger/longer lasting storms. This activity is likely to remain north of the Phoenix area, but can't rule out a few storms clipping the foothills areas just north of Phoenix. Showers and storms will also be fairly likely across Gila County Friday into Saturday with NBM PoPs between 40- 60%. The main threats for these storms are likely to be strong winds and brief heavy rainfall, but any training of storms could lead to localized flooding despite the quicker storm movement. As early as Sunday, but especially by Monday, rain chances will be less than 10% across the lower deserts as the westerly drying continues and PWATs drop below 1.4" to possibly as low as 1". This much drier air should shut down nearly all storm activity across the area, even over higher terrain areas. Model ensembles generally agree this break in monsoon conditions will persist through the first half of next week. After near to below normal temperatures across the area through the upcoming weekend, the drier conditions will bring a warming trend early next week. At this point, NBM guidance shows temperatures reaching normals by Monday and then above normal into the middle part of next week. Seems somewhat likely some of the western deserts will again see highs of around 110 degrees at some point next week. && .AVIATION...Updated 0008Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Outflow boundaries with abrupt wind shifts will be the primary weather hazard through Thursday morning. Confidence remains good that the current light southerly winds will switch to northeasterly as an outflow from distant t-storms to the north moves into and across the Phoenix area during the 01Z-02Z timeframe. Gusts 20-30kt seem realistic at this point. Chance of TS directly impacting any aerodrome is now down to 20-30%, with enough confidence to only include VCSH mention in the TAFs at this time. Confidence in any SHRA lingering behind the outflow boundary as well as trends in wind directions during the late evening/overnight is fairly low. Enough evidence exists that sfc winds will slosh back to some form a northwesterly direction late this evening/around midnight to include in this TAF package. More typical easterly drainage winds are expected to develop sometime well after midnight/towards morning, then persist thru Thursday afternoon. Chances for t-storms impacting the Phoenix area look to be less on Thursday afternoon/evening (10-20%) as somewhat drier air filters into the region. Thus, have left out any mention of t-storms in the TAFs at this point. Southeast California/Southwest Arizona including KIPL and KBLH: Strong outflow boundaries with abrupt wind shifts along with direct TS impacts will be significant weather hazards for SE CA terminals this evening. Gusty southwesterly winds are expected to continue for the next hour or so as t-storms move across western Imperial County. Once the storms move off to the north, winds are expected to revert back to a southeasterly direction until sometime just after midnight. A period of gusty northeasterly winds are likely later tonight/towards morning as outflows from storms over NW AZ move into SE CA. Winds are then once again expected to revert back to a southeasterly direction during the day on Monday. During the mid/late evening hours, confidence is moderately good storms over Mohave County will surge south towards KBLH with its own round of strong outflow. Strong wind gusts aoa 35kt and brief visibility reductions due to BLDU will be possible with some MVFR/IFR conditions possible. SHRA and variable wind directions may persist well into the overnight hours with winds reverting back to a southerly direction on Thursday. && .FIRE WEATHER... Storm activity will again be fairly widespread today with areas of strong winds, heavy rainfall, and localized flooding all possible, particularly across southeast California and southwest Arizona. A gradual decline in storm chances will take place from west to east beginning Thursday, but the high terrain north and east of Phoenix should remain fairly active into the weekend with good chances for daily thunderstorms through Saturday. Substantial drying will spread across the area starting Sunday, essentially ending rain chances across the lower deserts and then likely even over the Arizona high terrain for early next week. MinRH values will generally remain in a 30-35% range over lower elevations to 40-50% over the higher terrain through Sunday, before lowering starting Monday. Apart from thunderstorms, winds will follow familiar diurnal patterns. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flood Watch until 1 AM MST Thursday for AZZ530>533-536. CA...Flood Watch until 1 AM MST Thursday for CAZ560>570. && DISCUSSION...Smith PREVIOUS DISCUSSION...Kuhlman AVIATION...Percha/18 FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Aug 24, 4:08 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
408 PM PDT Wed Aug 24 2022
CAZ570-250000-
Chuckwalla Valley CA-
408 PM PDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of Riverside County
through 500 PM PDT...
At 407 PM PDT, Doppler radar was tracking a strong thunderstorm near
Desert Center. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of Riverside County.
This includes CA Route 177 between mile markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3378 11511 3371 11538 3380 11548 3382 11548
3396 11532
TIME...MOT...LOC 2307Z 231DEG 3KT 3378 11537
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GLLocal storm report, Aug 24, 4:24 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
424 PM MST WED AUG 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM DUST STORM 4 S BRAWLEY 32.92N 115.54W
08/24/2022 IMPERIAL CA PUBLIC
0 MI. VSBY DOGWOOD AND KEYSTONE
INTERSECTION.
&&
JSSpecial weather statement, Aug 24, 4:45 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
445 PM PDT Wed Aug 24 2022
CAZ563-566-250030-
Imperial County West CA-Salton Sea CA-
445 PM PDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of northwestern
Imperial County through 530 PM PDT...
At 445 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Salton City, moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Salton City and Winona.
This includes the following highways...
CA Route 78 between mile markers 6 and 13.
CA Route 86 between mile markers 37 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3330 11600 3329 11568 3304 11577 3307 11598
TIME...MOT...LOC 2345Z 175DEG 11KT 3316 11584
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
GLSpecial weather statement, Aug 24, 5:22 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
522 PM PDT Wed Aug 24 2022
CAZ564-569-570-250100-
Chuckwalla Mountains CA-Palo Verde Valley CA-Chuckwalla Valley CA-
522 PM PDT Wed Aug 24 2022
...Strong thunderstorms will impact portions of northeastern
Imperial and Riverside Counties through 600 PM PDT...
At 521 PM PDT, Doppler radar was tracking strong thunderstorms 17
miles west of Palo Verde, or 34 miles southeast of Desert Center,
moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Palo Verde.
This includes the following highways...
CA Interstate 10 between mile markers 127 and 128.
CA Route 78 between mile markers 58 and 67, and between mile markers
79 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3346 11467 3344 11470 3340 11473 3337 11473
3308 11492 3322 11537 3363 11505
TIME...MOT...LOC 0021Z 207DEG 29KT 3333 11501
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GLLocal storm report, Aug 24, 5:30 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
530 PM MST WED AUG 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HEAVY RAIN 2 NNW FORTUNA FOOTHILLS 32.68N 114.42W
08/24/2022 M1.83 INCH YUMA AZ TRAINED SPOTTER
MEASURED IN ~1.5-2 HOURS.
&&
JSSpecial weather statement, Aug 24, 5:43 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
543 PM MST Wed Aug 24 2022
AZZ533-534-538-250130-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
543 PM MST Wed Aug 24 2022
...A strong thunderstorm will impact portions of east central La Paz
and Maricopa Counties through 630 PM MST...
At 543 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Gladden, or 29 miles northwest of Tonopah, moving west
at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wenden and Salome.
This includes US Highway 60 between mile markers 55 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3388 11324 3370 11321 3361 11361 3388 11366
TIME...MOT...LOC 0043Z 082DEG 14KT 3378 11332
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GLThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 5:06 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 73 min |
| Aug 24, 5:23 PM MST | Flash Flood Warning | PSR | Yuma | 64 min |
| Aug 24, 5:43 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 24, 6:15 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 45 min |
| Aug 24, 6:21 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Aug 24, 6:35 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 18 min |
| Aug 24, 6:37 PM MST | Dust Storm Advisory | PSR | La Paz | 23 min |
| Aug 24, 6:52 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 3 hr |
| Aug 24, 6:53 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 52 min |
| Aug 24, 7:45 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 24, 7:49 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 41 min |
| Aug 24, 7:58 PM MST | Flash Flood Warning | PSR | La Paz | 5 hr |
| Aug 25, 12:01 AM MST | Areal Flood Warning | PSR | La Paz | 8 hr |
| Aug 25, 12:19 AM MST | Special Weather Statement | PSR | Yuma | 26 min |
| Aug 25, 12:31 AM MST | Areal Flood Warning | PSR | La Paz | 6 hr |
| Aug 25, 12:55 AM MST | Special Weather Statement | PSR | Yuma | 50 min |
| Aug 25, 12:57 AM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 25, 2:04 PM MST | Special Weather Statement | PSR | La Paz | 41 min |
| Aug 25, 2:15 PM MST | Special Weather Statement | PSR | 45 min | |
| Aug 25, 3:43 PM MST | Dust Storm Advisory | PSR | Yuma | 80 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.